EagleTribune.com, North Andover, MA

Opinion

December 17, 2013

Letter: I'm worried about methadone clinic, you should be, too

To the editor:

I would like to express my deep concern regarding the methadone clinic being proposed on the Haverhill-Plaistow line.

I am both a pharmacist and the sister of a methadone-overdose victim.

Many people do not realize that methadone is actually a narcotic. It’s basically synthetic morphine. Most people know you give methadone to heroin addicts, but it’s also a narcotic pain killer. So why would you give a narcotic to somebody who is already addicted to narcotics? It gets them off “street drugs” and puts them on a similar, but pharmaceutical-grade substitute. It also causes less euphoria than many street drugs. However, methadone is highly addictive and causes withdrawal when stopped abruptly.

So who cares about what drugs they are giving to addicts? You should. These drugs will find their way onto the streets of Haverhill and Plaistow. They will find their way into parties and into high school lockers. You might not care about methadone right now, but you will.

Here is the big problem: Methadone is a very dangerous drug. It is more dangerous and unpredictable than other prescription narcotics. Methadone has a long “half-life.” That means it stays in your blood stream longer. The “high” from this drug wears off in hours, but the drug can stay in your body for over two days. It can build up and cause toxic levels and death with relatively low doses.

It can cause cardiac arrhythmias, suppressed breathing and death to otherwise healthy individuals. As little as 50 mg per day can cause a fatal overdose. That’s not much in pharmaceutical terms. You don’t need to swallow a whole bottle of this drug to die. Just five tablets of the 10 mg strength might cause death. If you are mixing it with alcohol or other drugs, all bets are off.

Text Only | Photo Reprints
Opinion

Helium debate
Helium
Political News